Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2008, 6:52 PM CDT for Audubon County, Carroll County, Iowa. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2008, 6:52 PM CDT (23:52 UTC)
- Expired
- Apr 24, 2008, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Audubon County, IA, Carroll County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 7:01 PM CDT | HAIL 0.88 | 10 Nw Audubon Airport, IA | |
| Apr 24, 7:17 PM CDT | HAIL 0.75 | 4 S Gray, IA | NEAR THE INTERSECTION OF 150TH AND FALCON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 242352 SVRDMX IAC009-027-250045- /O.NEW.KDMX.SV.W.0020.080424T2352Z-080425T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT THU APR 24 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA... SOUTHWESTERN CARROLL COUNTY IN WEST CENTRAL IOWA... * UNTIL 745 PM CDT. * AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF GRAY...OR 42 MILES SOUTH OF IDA GROVE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANNING AND 9 MILES NORTHWEST OF AUDUBON BY 705 PM CDT... GRAY BY 710 PM CDT... TEMPLETON BY 715 PM CDT... DEDHAM BY 725 PM CDT... WILLEY BY 730 PM CDT... THIS STORM HAS PRODUCED THREE QUARTER INCH HAIL IN SHELBY COUNTY SINCE 630 PM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4190 9510 4201 9476 4174 9475 4166 9511 TIME...MOT...LOC 2352Z 246DEG 26KT 4179 9513 $$ JUNGBLUTH
3 follow-up statements
000 WWUS53 KDMX 250005 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 703 PM CDT THU APR 24 2008 IAC009-027-250045- /O.CON.KDMX.SV.W.0020.000000T0000Z-080425T0045Z/ CARROLL IA-AUDUBON IA- 703 PM CDT THU APR 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHERN AUDUBON AND SOUTHWESTERN CARROLL COUNTIES... AT 700 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRAY...OR 42 MILES SOUTHEAST OF IDA GROVE...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GRAY BY 710 PM CDT... TEMPLETON BY 715 PM CDT... DEDHAM AND WILLEY BY 730 PM CDT... AT 701 PM...NATIONAL WEATHER SERVICE SPOTTERS REPORTED NICKEL SIZE HAIL 10 MILES NORTHWEST OF AUDUBON. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4190 9510 4201 9476 4174 9475 4166 9511 TIME...MOT...LOC 0003Z 246DEG 26KT 4182 9503 $$ JUNGBLUTH
000 WWUS53 KDMX 250020 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 720 PM CDT THU APR 24 2008 IAC009-027-250045- /O.CON.KDMX.SV.W.0020.000000T0000Z-080425T0045Z/ CARROLL IA-AUDUBON IA- 720 PM CDT THU APR 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHERN AUDUBON AND SOUTH CENTRAL CARROLL COUNTIES... AT 716 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRAY...OR 44 MILES SOUTHEAST OF IDA GROVE...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DEDHAM AND 6 MILES SOUTHEAST OF WILLEY BY 730 PM CDT... AT 717 PM...A NATIONAL WEATHER SERVICE SPOTTER REPORTED HAIL TO PENNY SIZE ABOUT 8 MILES NORTHWEST OF AUDUBON. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4193 9502 4201 9476 4174 9475 4168 9502 TIME...MOT...LOC 0020Z 246DEG 26KT 4187 9488 $$ JUNGBLUTH
000 WWUS53 KDMX 250047 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 746 PM CDT THU APR 24 2008 IAC009-027-250056- /O.EXP.KDMX.SV.W.0020.000000T0000Z-080425T0045Z/ CARROLL IA-AUDUBON IA- 746 PM CDT THU APR 24 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AUDUBON AND SOUTH CENTRAL CARROLL COUNTIES HAS EXPIRED... AT 741 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM FOR SOUTHEASTERN CARROLL COUNTY...WESTERN GREENE COUNTY...AND NORTHERN GUTHRIE COUNTY FOR THE STORMS FARTHER EAST. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4193 9502 4201 9476 4174 9475 4168 9502 TIME...MOT...LOC 0020Z 246DEG 26KT 4187 9488 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:25 PM CDT, 27 minutes earlier.
Area forecast discussion, Apr 24, 6:25 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT THU APR 24 2008 .UPDATED AVIATION DISCUSSION. .DISCUSSION... SUBSIDENCE IN CONTROL OVER CENTRAL IOWA CURRENTLY AS THE AREA IS IN THE WAKE OF A STRONG SHORT WAVE THAT PASSED THROUGH THIS MORNING. DESPITE INCREASING INSTABILITY...CONVECTIVE INITIATION IS NOT EXPECTED ANY TIME SOON WITH A LACK OF A TRIGGER TO THIS POINT WITH THE SFC BOUNDARY TO THE NW OF THE DMX FORECAST AREA AND THE UPPER LEVEL SYSTEM JUST NOW MOVING OUT OF THE INTERMOUNTAIN WEST. THIS SCENARIO WILL CHANGE TONIGHT AS THE BOUNDARY SAGS SOUTHEAST AND THE SHORT WAVE APPROACHES FROM THE WEST. A COUPLE OF AREAS POSSIBLE FOR CONVECTIVE INITIATION. THE FIRST ALONG THE FRONTAL BOUNDARY AS IT MOVES INTO THE AREA. THE OTHER AREA ALONG WITH THE UPPER LEVEL SYSTEM. MCS EXPECTED TO DEVELOP OVER NEBRASKA THIS EVENING AND MOVE INTO IOWA OVERNIGHT. STRONG MOISTURE TRANSPORT ALONG THE 50 KT LOW LEVEL JET POINTING RIGHT AT THE SFC BOUNDARY. THIS IS IN ADDITION TO A COUPLED JET ALOFT. HEAVY RAINFALL IS A CONCERN WITH PRECIPITABLE WATERS OF 1.25 TO 1.50...WHICH ARE NEARLY 250% OF NORMAL. CURRENTLY FAVOR THE FARTHER SOUTH ECMWF/UKMET/NAM SOLUTIONS AND DISCOUNTED THE FARTHER NORTH GFS DUE TO POSITION OF DYNAMICS. DUE TO SATURATED SOILS FROM RECENTLY HEAVY RAINFALL AND POTENTIAL THE NEXT 18 HOURS...WILL ISSUE A FLASH FLOOD WATCH FROM 05Z TO 17Z. WIDESPREAD 1 TO 2 INCH AMOUNTS POSSIBLE WITH LOCALLY HIGHER TO 3 INCHES NOT OUT OF THE QUESTION. THE PRECIPITATION WILL CONTINUE FRIDAY MORNING WITH THE SFC BOUNDARY MOVING THROUGH. FALLING TEMPERATURES EXPECTED DURING THE DAY WITH PRECIPITATION GRADUALLY COMING TO AN END. NEXT LINE OF THUNDERSTORMS LIKELY WILL FIRE JUST TO THE EAST OF THE FORECAST AREA LATE MORNING TO EARLY AFTERNOON. SOME HINTS AT A DEFORMATION ZONE DEVELOPING OVER NORTHWEST IOWA BY FRIDAY AFTERNOON. POSSIBLE SNOW MIX MAY DEVELOP OVER THE NORTHWEST BY THE AFTERNOON INTO THE EVENING WITH 850 MB TEMPERATURES DROPPING TO -6C AND SFC TEMPERATURES DROPPING. NEXT SYSTEM MOVES IN BY SATURDAY AFTERNOON. UPPER LEVEL SYSTEM IS TAKING A MORE SOUTHERLY TREND WITH THE FOCUS MORE ON SOUTHERN IOWA SATURDAY AFTERNOON AND EVENING. COLD SUNDAY WITH THE COLD CORE ALOFT. INSTABILITY SHOWERS EXPECTED BY THE AFTERNOON WITH CONVECTIVE TEMPERATURES IN THE MID TO UPPER 40S. GUIDANCE LIKELY OVER DOING FORECAST HIGH TEMPERATURES AND HAVE UNDERCUT CLOSER TO CONVECTIVE TEMPS WHICH WILL END UP PRODUCING BROKEN SKIES. COOL CONDITIONS CONTINUE MONDAY THEN GRADUAL WARMING THROUGH THE REMAINDER OF THE WEEK. NEXT CHANCE OF PRECIPITATION BY MID WEEK. && .AVIATION...25/00Z AREAS OF THUNDERSTORMS WILL BE THE MAIN PROBLEM THIS FORECAST PACKAGE WITH ONGOING THUNDER IN AREA OF CONVERGENCE ACROSS WESTERN IOWA NOW...AND EXPECTED STRONG WAVE TO IMPACT THE AREA BY 05Z THROUGH MUCH OF THE MORNING HOURS FRI. HAVE INCREASED THUNDER NORTH/WEST AND NORTHEAST THIS EVENING WITH INCREASED THUNDER FOR THE LATE OVERNIGHT AND MORNING HOURS FROM 07Z THROUGH 16Z. GIVEN THE SCOPE OF CONVECTION EXPECTED...CIGS SHOULD FALL TO IFR WITH HEAVIER AREAS OF RAINFALL/THUNDER. EXPECT CIGS TO COME UP AFT 18Z MOST AREAS TO MVFR WITH -SHRA LESSENING WITH TIME. OVERALL...IMPROVEMENT BY LATE IN PERIOD AS NW SFC WINDS SCOUR OUT LLVL MOISTURE AND CLOUD COVER. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM MIDNIGHT TONIGHT TIL NOON FRIDAY FOR CENTRAL AND SOUTH CENTRAL IOWA. && SHORT TERM...ALBRECHT AVIATION...REV LONG TERM...DONAVON
Hazardous weather outlook, Apr 24, 4:00 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU APR 24 2008 IAZ004>007-015>017-023>025-033-252100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC- 400 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE BECOMING MORE WIDESPREAD LATER THIS EVENING AND OVERNIGHT. THESE STORMS MAY BE MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINS AND POSSIBLY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED. IAZ026>028-034>039-044>050-057>062-070>075-081>086-092>097-252100- FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 400 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND BECOME MORE WIDESPREAD AFTER MIDNIGHT. SOME SEVERE WEATHER IS EXPECTED WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. IN ADDITION...WIDESPREAD HEAVY RAINFALL WITH 1 TO 2 INCHES POSSIBLE IS EXPECTED. LOCALIZED 3 INCH AMOUNT ARE EXPECTED. THIS WILL CAUSE SOME AREAS OF FLOODING ALONG WITH SUBSTANTIAL RISES ALONG AREA RIVERS AND STREAMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE FRIDAY MORNING WITH THE THREAT FOR HEAVY RAINFALL CONTINUING BEFORE NOON. AREAS OF FLASH FLOODING ARE THE MAIN THREAT...ESPECIALLY IN LOW LYING AREAS. IF THE HEAVY RAINFALL DOES OCCUR...RIVER FLOODING WILL BECOME A THREAT INTO THIS WEEKEND. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED. DONAVON
In the hours before
Local storm report, Apr 24, 5:03 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TORNADO 4 N BANCROFT 43.35N 94.22W
04/24/2008 KOSSUTH IA LAW ENFORCEMENT
NEAR INTERSECTION OF HWY 169 AND 410TH. REPORTED BY
MINNESOTA DEPUTY DRIVING THROUGH KOSSUTH COUNTY.
&&
BFLocal storm report, Apr 24, 6:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 3 WNW LU VERNE 42.94N 94.13W
04/24/2008 E0.75 INCH KOSSUTH IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:56 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 20 hr |
| Apr 24, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 36 min |
| Apr 24, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.